Tuesday, October 14, 2008

Ibuprofen and AIHA

A few years ago, I read on the ACOR CLL List about a patient who took ibuprofen when his swollen lymph nodes began to bother him. His doctor said it was OK to take 1600 mg daily for a week, which is half the maximum allowable daily dose.

The lure of NSAIDs (non-steroidal-anti-inflammatory drugs) like ibuprofen is their easy availability, low c
ost, and ability to alleviate symptoms. But like all drugs they come with side effects and toxicities, which means that their role in combating CLL is necessarily limited.

When I r
ead about ibuprofen controlling the nodes, I decided to give it a try. I didn't need a lot of convincing, as I had always rather enjoyed the effects of ibuprofen on those rare occasions when I took it for a headache or muscle pain. It would leave me with a pleasant feeling, not exactly tranquilized, but just that more at peace with the world.

I found that it worked on the nodes to a small and very temporary degree, just enough that I began to take it when my ever-growing nodes got painful. Even then, I never went up to the line and used it as much as I could. I am rather conservative about drug use. The most I did was take it once or twice a day for two or three days.

Later, by the way, when I used steroids, the nodes reduced dramatically, so there really is no contest when it comes to NSAIDs vs. SAIDs. But steroids are much w
orse in terms of side effects; being conservative about drugs, I used single-agent Rituxan for as long as I could before circumstances, in the form of my AIHA diagnosis last March, forced me to throw steroids into the mix. AIHA, of course, is short for autoimmune hemolytic anemia, about which I have written a great deal, and which I would not wish on my worst enemy.

After I came down with AIHA, I stumbled across an interesting bit of information in the Merck Manual online. Ibuprofen was listed in a table as one of several drugs "that can cause warm antibody [autoimmune] hemolytic anemia."

It was hard to find any more information on the subject, but I immedia
tely quit using it, even on the rarest of occasions. I am convinced, based on my reading and the conventional wisdom of doctors, that my AIHA came about as a result of the CLL having gotten out of control and gumming up the immunity works. But the thought that ibuprofen might have had even a tiny role in helping me reach the tipping point into hemolysis -- the vicious cycle in which the body destroys its own red blood cells -- was enough to make me quit using it.
Some time later, after my R-C(V)P therapy at the end of last year, I wrote to Dr. Clive Zent of the Mayo Clinic. Dr. Zent is a CLL and autoimmune disease expert who has generously allowed me to share his thoughts with you. I asked, quite simply, whether it w as safe to use ibuprofen, or whether it could contribute to a possible relapse of AIHA. Here's his reply:
Ibuprofen -- this is certainly a drug that has been associated with autoimmune complications including AIHA. It (and all the other drugs in its class -- NSAID) have many other potential toxicities which are generally rare. We rarely determine the triggers (if any) of AIHA in an individual. This is all a prelude to saying that unless ibuprofen was the cause of your AIHA, I don't believe that you are at high risk of causing a relapse of your AIHA if you use the drug, but it (and all other drugs) should be used only when indicated. If acetaminophen is effective for your pain, it could be a safer option. 
The bottom line is "better safe than sorry." How to handle CLL and its myriad effects is something that keeps even the experts guessing. Those of you out there who are Coombs positive, or have been diagnosed with AIHA, and who are also scarfing down the ibuprofen, may want to think twice about it.


Pat said...

Thanks David. I was not aware of the potential link between AIHA and ibuprofen. Like many Americans I have used NSAIDs. Now, with steroid-induced osteopenia and related hip pain, I have been using it daily. I, too, am Coombs positive and battled AIHA in 2006 --- will be sure to put that question to my local hem/onc when I see him in a few weeks.

Anonymous said...

A much more frequent problem when NSAIDs are used frequently is Peptic Ulcer disease and the attendant complications thereof such as bleeding, obstruction and with these problems potential need for transfusion and/or surgical intervention. Neither of these would be good things in people with CLL.


Anonymous said...

One must be very careful to follow the recommendations regarding the use of acetaminophen. The difference between and effective dose and an overdose is not very great.

One of the most frequent causes of liver transplants is Tylenol overdose. Obviously, a serious side effect.

Anonymous said...

To be a bit more specific about acetaminophen, the likelihood of renal disease from chronic "abuse" is probably greater, but people need to understand that they should limit use to less than 3 grams (6 extra strength tablets) per 24 hours (preferably less than 2 grams per 24 hours) and the acetaminophen is often part of OTC cold/Flu remedies such as Nyquil (which has 1,000 mg of acetaminphen per dose) so they need to read labels and avoid taking Dayquil or Nyquil along with acetaminophen for example. (you could easily take a 2 gram dose doing that).

The use of alcohol and calorie restriction (ie, dieting, starvation or just poor eating habits as may be seen in alcoholics) will also magnify the toxicity by decreasing levels of hepatic glutathione which is used to "detoxify" the toxic metabolite of acetaminophen produced in the liver to some extent whenever acetaminophen is taken.

To summarize: chronic use, co-use of toxins such as alcohol, calorie restriction and use of excessive doses (even when accidental) may lead to hepatotoxicity (liver damage) which may result in chronic liver disease or more dramatically in acute liver failure (which is seen most often when acetaminophen is taken as a purposeful overdose in a suicide attempt or gesture). In the latter cases intensive supportive care and emergency liver transplantation may be the only way to save a life...but chronic liver disease from from acetaminophen use, by itself, is not a common reason for liver transplant.

Chronic renal disease from either acetaminophen or NSAID use is common!

One useful technique to consider is to alternate doses of acetaminophen and NSAIDs such as naprosyn or ibuprofen every 6-to-8 hours as needed for acute pain. I am not a fan of the chronic use of any of these drugs for chronic pain.


Anonymous said...

So, where's part II of "My visit to the NCI"?

You posted on otters, the October surprise engineered by the Democrats to elect their candidate, and ibuprofen.

Did you make the trip or not?

David Arenson said...

Part 2 is coming, and yes I made the trip. It's somewhat more complex to write about than most other topics and I've been very busy here. It's high eBay season and we're remodeling the house. When I have any time left over, I drool on myself. Or rediscover things in the back of the liquor cabinet.